Advertisement

Angiotensin-Converting Enzyme (ACE) Inhibitor Angioedema: The Silent Epidemic

      An idiosyncratic reaction to commonly prescribed angiotensin-converting enzyme (ACE) inhibitors may require tracheal intubation or a surgical airway for impending respiratory compromise due to massive tongue swelling (Figure 1) .
      • Bramante R.M.
      • Rand M.
      Angioedema.
      This is not an immunoglobulin E–mediated allergic reaction, and treatment with diphenhydramine, methylprednisolone, and epinephrine will not reverse the pathology. There are no effective pharmacologic interventions to reverse or slow this form of angioedema, although the use of fresh frozen plasma has been suggested.
      • Bolton M.R.
      • Dooley-Hash S.L.
      Angiotensin-converting enzyme inhibitor angioedema.
      Currently, the effectiveness of the kallikrein inhibitor ecallantide is under study. Definitive intervention is securing the airway, admittedly a very formidable task in rapidly progressive cases. This potentially fatal pathology has been known for some time, but it has not yet garnered an appropriate warning from manufacturers or a black-box warning by the United States Food and Drug Administration.
      • Roberts J.R.
      • Wuerz R.
      Clinical characteristics of angiotensin-converting enzyme inhibitor induced angioedema.
      Although considered an uncommon entity by some, ACE inhibitor–induced angioedema is a relatively common life-threatening condition that is occurring in epidemic, albeit seemingly clandestine and unrecognized, proportions.
      • Kostis J.B.
      • Kim H.J.
      • Rusnak J.
      • Casale T.
      • Kaplan A.
      • Corren J.
      • Levy E.
      Incidence and characteristics of angioedema associated with enalapril.
      The incidence and potential for morbidity is not appreciated by the public, or by many physicians. A review of the records of the Philadelphia Poison Control Center noted only 5 calls related to this problem over the past year (personal communication, Kevin C. Osterhoudt, director, Delaware Valley Regional Poison Center, October 2011).
      Figure thumbnail gr1
      Figure 1Example of life-threatening ACE inhibitor–induced angioedema with attempted emergency fiber optic nasotrachael intubation. The procedure was unsuccessful, and an emergency cricothyroidotomy was performed with great difficulty.
      Impressed with the number of patients exhibiting ACE inhibitor–induced angioedema who require emergency department (ED) evaluation, we reviewed the electronic records from 2 community hospitals in urban Philadelphia. The EDs treat approximately 82,000 patients per year, serving primarily an African American population with a high incidence of hypertension and diabetes, common indications for ACE inhibitors. Using the search term “angioedema” and reviewing complete records for confirmation, we identified 91 patients with ACE inhibitor angioedema who were seen in the EDs in a 1-year period (Table 1). The presumed offending medication was primarily lisinopril (73 cases [80%]), but other ACE inhibitors were culprit. Minor nonprogressive symptoms resulted in ED observation and discharge in 31 patients (34%), but 60 patients (66%) were admitted to the hospital to a monitored or intensive care setting. Six patients (6.5%) required tracheal intubation. There was 1 death (1.4%) from inability to secure the airway.
      Table 1Characteristics of emergency department encounters for angiotensin-converting enzyme inhibitor–induced angioedema (n = 91)
      VariableValue
      Women50 (55%)
      Men41 (45%)
      Mean age (years)56 (range 29–93)
      Chief presenting symptom
      Some patients had >1 complaint. All symptoms limited to the face, lips, tongue, mouth, or throat.
       Mouth/tongue swelling25 (28%)
       Lip swelling23 (25%)
       Facial swelling20 (22%)
       Nonspecified allergic reaction/medication reaction19 (21%)
       Difficulty swallowing or breathing4 (4%)
      Suspected medication
       Lisinopril73 (80%)
       Other/unknown7 (8%)
       Benazepril6 (7%)
       Enalapril5 (5%)
      Disposition
       Admitted to intensive care unit32 (35%)
       Admitted to hospital28 (31%)
       Discharged after ED observation/treatment28 (31%)
       Left AMA3 (3%)
      Other
       Required tracheal intubation4 (4%)
       Died1 (1%)
       Fresh frozen plasma transfusion1 (1%)
      Patients seen at Mercy Philadelphia Hospital and Mercy Fitzgerald Hospital from October 16, 2010, to October 25, 2011 (total ED visits 84,201).
      low asterisk Some patients had >1 complaint. All symptoms limited to the face, lips, tongue, mouth, or throat.
      ACE inhibitors are listed as standard of care in numerous guidelines for congestive heart failure or diabetic nephropathy, making their use essentially mandated for millions of patients. Physicians and hospitals are held to such guidelines and standardized protocols, and failure to comply with guidelines for even a potentially dangerous medication has significant medicolegal and reimbursement implications. The lack of a more stringent warning, or failure to disseminate a common and potentially fatal side effect, is puzzling. Even more disconcerting is the fact that less serious and distinctly more rare drug effects, such as a prolonged QTC interval from ondansetron or serotonin syndrome from combining linezolid and selective serotonin reuptake inhibitor antidepressants, receive widespread national attention.
      United States Food and Drug Administration
      FDA Drug Safety Communication: Abnormal heart rhythms may be associated with use of Zofran (ondansetron).
      United States Food and Drug Administration
      FDA Drug Safety Communication: Serious CNS reactions possible when linezolid (Zyvox) is given to patients taking certain psychiatric medications.
      Although we do not know why our population is subject to such a concerning incidence of angioedema, our data indicate an alarmingly high incidence of serious ACE inhibitor angioedema that appears largely unappreciated and underreported and requires further investigation and perhaps Food and Drug Administration scrutiny.

      References

        • Bramante R.M.
        • Rand M.
        Angioedema.
        N Engl J Med. 2011; 365: e4
        • Bolton M.R.
        • Dooley-Hash S.L.
        Angiotensin-converting enzyme inhibitor angioedema.
        J Emerg Med. 2011; 40: e89-e106
        • Roberts J.R.
        • Wuerz R.
        Clinical characteristics of angiotensin-converting enzyme inhibitor induced angioedema.
        Ann Emerg Med. 1991; 20: 555
        • Kostis J.B.
        • Kim H.J.
        • Rusnak J.
        • Casale T.
        • Kaplan A.
        • Corren J.
        • Levy E.
        Incidence and characteristics of angioedema associated with enalapril.
        Arch Intern Med. 2005; 165: 1637
        • United States Food and Drug Administration
        FDA Drug Safety Communication: Abnormal heart rhythms may be associated with use of Zofran (ondansetron).
        (Accessed December 5, 2011)
        • United States Food and Drug Administration
        FDA Drug Safety Communication: Serious CNS reactions possible when linezolid (Zyvox) is given to patients taking certain psychiatric medications.
        (Accessed December 5, 2011)

      Linked Article